You probably have a few NSAIDs in your home right now. Non-steroidal anti-inflammatory drugs are common painkillers that we’ve all used, but they’re very dangerous for pets! Read on as your vet Savannah, GA tells you more below.
Cause of Poisoning
NSAIDs reduce pain by inhibiting pain-causing cyclooxygenase enzymes, or COX enzymes. When these enzymes are inhibited, the patient feels more comfortable. Unfortunately, when too many COX enzymes are blocked, it can cause side effects like stomach bleeding, reduced blood flow to the kidneys, and more.
Symptoms of Poisoning
The symptoms of NSAID poisoning in pets include lethargy, nausea, stomach ulcers, excessive thirst and urination, vomiting or diarrhea (both possibly containing blood), and seizures, coma, and even death if treatment isn’t administered quickly.
Treatment and Prevention
Your pet’s stomach may need to be flushed, or vomiting might be induced. For pets in advanced stages of poisoning, blood transfusions may be needed. Fluid therapy and other supportive measures will be needed as a pet recovers.
Prevent NSAID poisoning by storing medications where pets can’t reach and give your pet their own medication in proper amounts. Call your animal hospital Savannah, GA if you have any questions about your pet’s medication regimen.